Periostitis secondary to prolonged voriconazole therapy in lung transplant recipients

T. F. Wang, T. Wang, R. Altman, P. Eshaghian, J. P. Lynch, D. J. Ross, J. A. Belperio, S. S. Weigt, A. Gregson, B. Kubak, R. Saggar

Research output: Contribution to journalArticle

56 Scopus citations

Abstract

We report five cases of possible drug-induced periostitis associated with long-term use of voriconazole therapy after lung transplantation (LT). The diagnosis of periostitis was made by the documentation of bone pain, elevation of serum alkaline phosphatase and characteristic findings on radionuclide bone imaging in the absence of any identifiable rheumatologic disease. This periostitis appears similar to hypertrophic osteoarthopathy (HOA) but does not meet all criteria for HOA. In all patients, the symptoms resolved rapidly after discontinuation of voriconazole therapy. Awareness of this potential syndrome, which manifests as bone pain, elevated serum alkaline phosphatase and a bone scan suggestive of periostitis, is necessary in LT recipients on long-term voriconazole.

Original languageEnglish (US)
Pages (from-to)2845-2850
Number of pages6
JournalAmerican Journal of Transplantation
Volume9
Issue number12
DOIs
StatePublished - Dec 2009

Keywords

  • Drug reactions
  • Drug toxicity
  • Lung transplantation
  • Voriconazole

ASJC Scopus subject areas

  • Immunology and Allergy
  • Transplantation
  • Pharmacology (medical)

Fingerprint Dive into the research topics of 'Periostitis secondary to prolonged voriconazole therapy in lung transplant recipients'. Together they form a unique fingerprint.

Cite this